News

Overdose sparks plans for forum on 'designer drugs'

 

After the suspected overdose of a high school student, local education and law enforcement officials are planning a forum to tell the community about recent trends in recreational drug consumption.

At the event, tentatively planned for early April, police and drug experts will discuss DOC, the drug authorities believe the Mountain View High School student ingested before he was found unresponsive on Stevens Creek Trail on March 11 and rushed to the hospital.

The student has fully recovered, a spokesman for the Mountain View Police Department said. However, things could have easily taken a grim turn, according to Barry Groves, superintendent of the Mountain View-Los Altos Union High School District.

DOC and other so-called "designer drugs" have "very dangerous and potentially lethal effects," Groves said. Yet, many in the community are not aware or know very little about DOC and other similar substances. Groves said the forum will help the community better understand these drugs, which have risen in popularity in recent years.

DOC (2,5-Dimethoxy-4-chloroamphetamine) "is a highly potent psychoactive substance," according to Dr. Mark Stanford, director of the Addiction Medicine and Therapy Division of theSanta Clara Valley Health and Hospital System.

Stanford told the Voice that DOC is a type of amphetamine with hallucinogenic and psychedelic properties. Unlike simpler amphetamines, which act mostly as a stimulant, DOC can cause users to have "open- and closed-eye visuals, increased awareness of sound and movement, and euphoria." Users have also reported many negative effects, such as nausea and chest pains. Its effects can last anywhere from 12 to 24 hours, he said.

DOC is called a "designer drug" because it was developed, or designed, to mimic the effects of other, better-known drugs, Stanford said. One of the best-known designer drugs is MDMA -- a modification of methamphetamine -- which is commonly referred to as ecstasy or Molly.

Because it is relatively uncommon, not much is known about serious health risks associated with DOC. Stanford said he knew of one case in which a person died due to respiratory depression after taking the drug. However, he noted, it is unclear whether that individual's death was due solely to DOC, as there may have been other substances in the person's system that interacted negatively with the drug.

Officials from the police department are convinced the drug is very dangerous.

"It has very long-lasting effects and is extremely dangerous," a police department press release warned. "Signs and symptoms vary depending on the individual, however, if you suspect they have ingested DOC immediately call 9-1-1."

The police department and the school district will publicize the community forum once a firm date has been established, Groves said.

Comments

Sorry, but further commenting on this topic has been closed.

Burger chain Shake Shack to open in Palo Alto
By Elena Kadvany | 5 comments | 2,703 views

Eat, Surf, Love
By Laura Stec | 3 comments | 1,004 views

Couples: So You Married Mom or Dad . . .
By Chandrama Anderson | 0 comments | 974 views

The Cost of Service
By Aldis Petriceks | 2 comments | 628 views